Illinois, 2019

Hail and Damaging Winds in Illinois, August 18, 2019

August 18, 2019 · NWS ILX · 6 events in 2 counties and zones

An isolated severe thunderstorm cell developed over east-central Illinois during the afternoon of August 18th. producing hail as large as quarters, damaging wind gusts of around 60 mph, and locally heavy rainfall.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

An isolated severe thunderstorm cell developed over east-central Illinois during the afternoon of August 18th. The storm primarily impacted Vermilion County...producing hail as large as quarters, damaging wind gusts of around 60 mph, and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 18, 2:56 PM CST, 19 minutes earlier.

Area forecast discussion, Aug 18, 2:56 PM CST, 19 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
356 PM CDT Sun Aug 18 2019

.SYNOPSIS...
Issued at 330 PM CDT Sun Aug 18 2019

Isolated to scattered strong to potentially severe thunderstorms
will occur in southeast IL into early evening prior to sunset as
a frontal boundary pushes through southeast Illinois. More
isolated to scattered thunderstorms are possible on Monday and
again Tuesday especially during the afternoon and early evening
hours. There is a slight risk of severe storms on Tuesday
afternoon and evening across the area as hot and humid conditions
prevail. Lows tonight will be in the upper 60s to around 70
degrees. Highs Monday will reach 85 to 90 degrees, with heat
indices in the 90s Monday afternoon, and near 100 degrees in
southeast IL. Highs Tuesday will be in the upper 80s and lower
90s, with afternoon heat indices sizzling into the upper 90s to
around 105 degrees.

&&

.SHORT TERM...(This evening through Monday)
ISSUED AT 330 PM CDT Sun Aug 18 2019

A broken line of strong to severe thunderstorms was over far
southeast IL into se MO and ne AR at mid afternoon. These storms
formed along an outflow boundary the was pushing southeast through
southeast IL and strongest storms currently south of CWA in
Edwards and southern Wayne counties. Unstable CAPEs of 2500-3600
j/kg were east of I-57, highest along the Wabash river. A
thunderstorm was over Champaign county from Savoy/CMI airport
south and tracking eastward toward Vermilion county. Surface
analysis shows the main synoptic front extended from 1001 mb low
pressure over eastern Lake Superior thru central WI/IA and into
central KS. Aloft a broad/weak upper level trof was over the
Great Lakes, much of the Midwest and over the northern
Plains/Rockies, while 594 dm 500 mb subtropical ridge was near
the southeast atlantic coast and sprawled back into TX/NM.

Diurnally driven scattered convection in eastern IL should
diminish toward early evening as sunsets, and only carried slight
chances or dry rest of tonight into mid Mon morning over CWA. Lows
overnight in the upper 60s to around 70 degrees. The latest models
show the frontal boundary pushing se into IL river valley around
midnight tonight and into southeast IL near I-70 by 18Z/1 pm Mon.
This boundary to help develop more isolated to scattered
convection by midday Monday and continue into early Mon evening
mainly over areas from I-72 south. Airmass gets unstable again
over areas south of I-72 by Mon afternoon and could see a few more
strong thunderstorms especially in southeast IL. Highs Mon of
85-90F warmest in southeast IL where heat indices reach the upper
90s to near 100 Mon afternoon.

&&

.LONG TERM...(Monday night through Sunday)
ISSUED AT 311 PM CDT Sun Aug 18 2019

Isolated to scattered convection over southern CWA early Mon
evening to diminish after sunset, with another lull expected into
mid Tue morning. A disturbance and possible MCS to affect area by
Tue afternoon and evening bringing next chance of thunderstorms.
SPC has much of area in a slight risk of severe storms Tue
afternoon/evening as very unstable airmass develops with CAPES
rising to 3000-4000 j/kg during Tue afternoon over southern CWA.
Highs in the upper 80s/lower 90s on Tue with afternoon heat
indices in the upper 90s to around 105F, highest in sw CWA where
heat advisory may eventually be needed Tue afternoon.

The main frontal boundary to push sse into nw CWA late Tue night
and thru rest of CWA during the day Wed. This will likely continue
chances of showers and thunderstorms on Wed especially central and
southern CWA. Highs Wed range from lower 80s by Galesburg, to the
upper 80s to near 90F in southeast IL where heat indices peak
around 100F in southeast IL Wed afternoon.

Frontal boundary pushes south of area during Wed night and Thu
while upper level trof over the Great Lakes brings in cooler and
less humid air into central IL. Still have 20-30% chance of
convection over areas south of I-74 Wed night into Thu as Ecmwf
model is keeping qpf over southern half of CWA thru Thu afternoon,
and not as far south with frontal boundary as the GEM and GFS
models which are dry over our CWA overnight Wed night and Thu.
Stayed close to model consensus for convection chances here but
confidence of convection chances is low during Wed night and Thu.
Highs Thu and Fri of 79 to 83 degrees, warmest in southeast IL.
Lows Thu and Fri nights in the upper 50s and lower 60s.

Generally dry conditions expected much of the time from Thu night
thru next Sunday, with weak high pressure over the Great Lakes.
But the subtropical ridge over the sw and southern states and
upper level trof moving into the eastern Great Lakes and New
England puts IL in a WNW upper level flow, and could see some
disturbances tracking ESE and possibly affecting the area, though
timing and placement of these are difficult to project that far
out. Consensus of models has slight chance of convection over much
of CWA on Fri afternoon, Sat and again Sunday afternoon. Highs in
the low to mid 80s next weekend and humidity levels gradually
increase.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
Issued at 1245 PM CDT Sun Aug 18 2019

A frontal/outflow boundary south of I-72 will be the focus for
strong to potentially severe thunderstorms se of a Danville to
Shelbyville line during mid and late afternoon over areas se of
DEC and CMI. Kept central IL taf sites dry rest of today thinking
convection would develop se of this area and track further se
during rest of the day with the boundary. CAMS show some
convection moving into parts of central IL after 08-09Z and then
diminishing by mid Mon morning and have VCSH for central IL
airports then. MVFR ceilings could be possible too late tonight
into Mon morning with light fog possible. Winds that went NW
behind the boundary over central IL airports to veer back to the
sw during mid/late afternoon at 5-10 kts and stay below 10 kts and
trend lighter tonight into Mon morning.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

SYNOPSIS...07
SHORT TERM...07
LONG TERM...07
AVIATION...07
Hazardous weather outlook, Aug 18, 2:11 PM CST, 1 hour 4 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
311 PM CDT Sun Aug 18 2019

ILZ027>031-036>038-040>055-061-191100-
Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
311 PM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of central
Illinois, east central Illinois and west central Illinois.

.DAY ONE...TONIGHT...

Isolated thunderstorms are possible through tonight. Dangerous
lightning will accompany any thunderstorms, however severe weather
is not expected.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic scattered thunderstorms are possible Monday through
Thursday. Severe storms are possible on Tuesday, with damaging
winds and large hail possible.

Hot and humid conditions will set up over the area Tuesday, when
afternoon heat indices of 100 to 105 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

ILZ056-057-062-063-066>068-071>073-191100-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Richland-
311 PM CDT Sun Aug 18 2019

This Hazardous Weather Outlook is for portions of east central
Illinois and southeast Illinois.

.DAY ONE...TONIGHT...

Scattered thunderstorms are possible today into this evening.
Some of the storms may be severe with potential for large hail and
damaging wind gusts. Locally heavy downpours are possible as well,
and may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY...

Periodic scattered thunderstorms are possible Monday through
Thursday. Severe storms are possible on Tuesday, with damaging
winds and large hail possible.

Hot and humid conditions will set up over the area Tuesday, when
afternoon heat indices of 100 to 105 degrees are expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is possible this evening or tonight.

37

In the hours before

Local storm report, Aug 18, 11:23 AM CST, 3 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE LINCOLN IL
1223 PM CDT SUN AUG 18 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 AM     TSTM WND DMG     LINCOLN                 40.15N 89.37W
08/17/2019                   LOGAN              IL   NWS EMPLOYEE

            BROKEN TREE LIMB DAMAGED POWER LINE ON ADAMS STREET.
            CORRECTED TIME.

&&

25
Special weather statement, Aug 18, 2:41 PM CST, 34 minutes before
Special Weather Statement
National Weather Service Lincoln IL
341 PM CDT Sun Aug 18 2019

ILZ045-046-182145-
Vermilion-Champaign-
341 PM CDT Sun Aug 18 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN VERMILION AND
SOUTHEASTERN CHAMPAIGN COUNTIES UNTIL 445 PM CDT...

At 340 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near St. Joseph to near Broadlands. Movement
was east at 35 mph.

Penny size hail and wind gusts up to 50 mph will be possible with
these storms.

Locations impacted include...
Danville, St. Joseph, Georgetown, Westville, Tilton, Catlin, Oakwood,
Sidney, Homer, Ridge Farm, Ogden, Fairmount, Sidell, Fithian,
Belgium, Broadlands, Allerton, Muncie, Bismarck and Indianola.

This includes Interstate 74 between mile markers 190 and 220.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3991 8811 4010 8815 4032 8753 3990 8753
TIME...MOT...LOC 2040Z 258DEG 31KT 4008 8809 3994 8807

Goetsch

The radar

The Indianapolis radar (KIND), 123 km away, was scanning. The volume nearest the first event began at 21:15 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind, 3 hail. Local standard time, as filed.

Thunderstorm Wind, Vermilion

When
August 18, 3:15 PM CST to 3:20 PM CST
Where
Vermilion County, Tilton to 1.02 mi N of Westville
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
40.100, -87.630

Several trees were damaged from Tilton to Westville. Power lines were blown down near Westville Sanitary Plant.

Thunderstorm Wind, Vermilion

When
August 18, 3:20 PM CST to 3:25 PM CST
Where
Vermilion County, Ridge Farm
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.900, -87.650

A tree was blown down, damaging a tank and causing a propane leak.

Hail, Vermilion

When
August 18, 3:25 PM CST to 3:30 PM CST
Where
Vermilion County, Georgetown
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
39.980, -87.630

Hail, Vermilion

When
August 18, 3:25 PM CST to 3:30 PM CST
Where
Vermilion County, Tilton
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.100, -87.630

Hail, Vermilion

When
August 18, 3:30 PM CST to 3:35 PM CST
Where
Vermilion County, Westville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
40.030, -87.630

Thunderstorm Wind, Edgar

When
August 18, 4:40 PM CST to 4:45 PM CST
Where
Edgar County, Chrisman
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.800, -87.670

A business sign was blown over.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2019Every state in 2019This day in weather historyWarnings in Illinois, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 853716, 853717, 853712, 853713, 853714, 853719.